My psychiatrist tells me my brain doesn’t know how to make its own serotonin.
For those who suffer from mental illness, this isn’t news. Most medical experts trace mood disorders back to a chemical imbalance and treat them with medications that make serotonin more available in the brain.
Over the past two decades, I’ve been on almost all of these medications. It’s become my baseline, leading me to question if I can survive without it.
My body hasn’t had much opportunity to regulate its own serotonin. For two-thirds of my life, antidepressants did it for me.
I was 9 when my parents got divorced. Soon after, I began exhibiting severe symptoms of obsessive-compulsive disorder. Fixating on my own health and safety led to behaviors like constantly checking locks and scrubbing my hands clean. My parents brought me to a child psychiatrist, who prescribed Luvox, a medication meant to restore the balance of serotonin in my brain.
I haven’t known the world or myself beyond the veil of medication since.
For parts of my life, medication has kept my head above water when I felt like I was drowning. It was there when I struggled with body dysmorphia and an eating disorder, when I moved to college and had panic attacks in the dorms, and when the hormones of pregnancy brewed a storm of anxiety in my body and mind.
These medications brought my brain to a place where it could reason without the constant interference of panic or obsessive thoughts. I was able to go to therapy, participate in support groups and have meaningful conversations about my emotions. I’ve been able to find a way of eating and moving my body that keeps my physical anxiety symptoms mostly at bay, and though I’m not sure why, I seem to have outgrown my OCD.
But along the way, the side effects of my medicine began to feel heavier than the plight of mental illness. Disinterest in sex, weight gain and a reduced capacity for feelings like joy and excitement have increasingly difficult effects on my life.
I’ve been contemplating the pros and cons of going off my antidepressants for a long time now, and the recent buzz around it shows just how complicated a consideration like this can be.
The health implications of remaining on this medicine for the rest of my life scared me, but so did the promise of debilitating withdrawal symptoms coupled with the possibility of relapse.
What scared me most, however, was the prospect of spending the rest of my life not knowing who I am without the little pink pills that define my life.
Would going off my medicine be like taking off training wheels and riding free for the first time, or taking off my helmet and risking my life?
Has it been a shield protecting me from elements I can’t weather, or a veil keeping me from seeing the world as it really is?
The more I considered these possibilities, the more compelled I felt to risk the difficulty of withdrawal for the hope of discovering a new relationship with myself and my body.
Once I made my decision, it was just a matter of when.
As a working mom — or for anyone who wants to function, really — there’s no opportune time to deal with side effects that may come with stopping antidepressants, even with a slow taper.
My doctor recommended against it while I was pregnant, since transitions and hormonal fluctuations can (and for me, did) increase anxiety. Then she advised against it for the year I breastfed my son, since some women experience delayed postpartum mood disorders after getting their period back for the first time.
Eventually, I found an integrative psychiatrist who agreed to help me start tapering off the medication I’d been on for nearly 20 years.
Four months ago, I started a liquid version of my pill so I can minimize the dosage by one milligram every few weeks. My goal, under the care of my doctor and therapist, is to be completely off the medicine within the next year.
Each decrease feels like a jolt to my brain and body. I’m dizzy, tired, agitated and sometimes nauseous. The withdrawal symptoms sometimes feel like too much to deal with, and it would definitely be easier to go back on the full dose.
But like running a long race, I’ve made painful progress, and I don’t want to turn back.